Virginia, 2012

Winter Weather in Virginia, January 14 to 15, 2012

January 14 to 15, 2012 · NWS RLX · 2 events in 2 counties and zones

A clipper system deposited 2 to 3 inches of snow during the overnight period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A clipper system deposited 2 to 3 inches of snow during the overnight period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 14, 3:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 14, 3:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EST SAT JAN 14 2012

.SYNOPSIS...
A CLIPPER PASSES SOUTH TONIGHT. WARM UP EARLY NEXT WEEK. RAIN
SYSTEM MONDAY NIGHT AND TUESDAY. COLDER WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
WEAK S/W EMBEDDED AN CHANNELED WESTERLY FLOW WILL TRAVERSE ACROSS
THE SOUTHERN COALFIELDS AND SOUTHWESTERN VA THIS EVENING. DYNAMICS
ASSOCIATED WITH THIS FEATURE QUITE MODEST...AND MOISTURE IS NOT TOO
ROBUST. CONDITIONS ARE FAVORABLE FOR A SHORT PERIOD SNOW SHOWERS
TO DEVELOP THIS EVENING.

BOTH NAM AND GFS IN PRETTY CLOSE AGREEMENT IN TIMING THE FEATURE
ACROSS FOR FORECAST AREA. BOTH MODELS HAVE BACKED OFF SLIGHTLY ON
QPF AMOUNTS FROM PREVIOUS RUNS. HOWEVER...SHORT TERM HRRR MODEL
STILL PAINTS SOME QPF IN THE FORM OF LIGHT SNOW OVER SW VA...AND
LESSER AMOUNTS OVER SRN COALFIELDS.

WILL CONTINUE WITH WSW FOR SW VA...KEEPING THE SAME GENERAL SNOW
AMOUNTS IN PLACE.  HOWEVER...SINCE MODELS HAVE BACKED OFF SLIGHTLY
WITH AMOUNT OF MOISTURE AND UPSTREAM OBS AND SAT IMAGERY DO NOT SHOW
MUCH HAPPENING WITH THIS SHORTWAVE...HAVE BACKED OFF SLIGHTLY WITH
THE AREA COVERAGE OF SNOW ACCUMULATIONS FOR AREAS OUTSIDE THE
ADVISORY. USED ADJMETBC FOR PRIMARY TEMP FIELDS...WITH ADJUSTMENTS
OVER THE MOUNTAINS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
QUIET START TO THE PERIOD WITH HIGH PRESSURE TRUDGING EAST SUNDAY
NIGHT.  SOUTHWESTERLY FLOW KICKS IN WITH H925 WINDS INCREASING TO
30-40 KNOTS BY 12Z.  THIS FLOW WILL START TO PUSH SOME HIGH CLOUDS
IN TOWARDS MORNING...OTHERWISE SKIES WILL BE MOSTLY CLEAR.  THE
WINDS WILL ALSO BE PUSHING IN WARMER AIR ALOFT...H925 TEMPERATURES
RISE FROM -6C AT 00Z TO +6 AT 12Z.  MODELS STILL HAVE A SHARP
INVERSION NEAR THE SURFACE THROUGH THE NIGHT.  STILL...WITH SUCH
STRONG WINDS ALOFT...THINK SOME OF THE WARMER AIR WILL MIX DOWN AND
ALLOW FOR RISING TEMPERATURES OVERNIGHT.  SO...WENT WITH A MIN TEMP
CLOSE TO THE MET AROUND MIDNIGHT...WITH A NONDIURNAL RISE THEREAFTER.

ECMWF DOES LOOK LIKE A GOOD MIDDLE-OF-THE-ROAD APPROACH TO NEXT
SYSTEM...WITH A GENERALLY LARGE MODEL SPREAD.  LOW PRESSURE DEVELOPS
IN THE PLAINS ON MONDAY...AND THEN TAKES OFF TO THE NORTHEAST
TOWARDS YYZ BY 00Z WEDNESDAY. SUPPORT WILL BE PROVIDED BY DEEPENING
SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI
VALLEY. SOME ISENTROPIC LIFT NOTED ON MONDAY...MUCH OF WHICH WILL GO
INTO MOISTENING THE ATMOSPHERE AT FIRST AND INCREASING CLOUD COVER.
SUFFICIENTLY DEEP MOISTURE ARRIVES BY 18Z AND ALLOWS THE FIRST
RAINDROPS IN SOUTHEAST OHIO. PWAT CONTINUES TO INCREASE IN THE
SOUTHWEST FLOW...EVENTUALLY REACHING AN INCH OR SO BY 12Z TUESDAY.
POPS CONTINUE TO TREND UPWARD...REACHING THEIR PEAK BY 12Z TUESDAY
WITH CATEGORICAL VALUES ACROSS MUCH OF THE AREA.  SUPPORT FOR LIFT
WILL BE PROVIDED BY LFQ OF H250 JET ALONG WITH CONTINUED 290/295K
ISENTROPIC UPGLIDE.  STILL...RAIN RATES SHOULD NOT BE
EXCESSIVE...AND AROUND A HALF INCH OF RAIN CAN BE EXPECTED FROM THIS
EVENT THROUGH 12Z TUESDAY.  RAN CLOSER TO MET NUMBERS MONDAY/MONDAY
NIGHT...WHICH HAD A SMALLER DIURNAL RANGE THAN THE MAV.

THEREAFTER...WE AWAIT COLD FROPA WHICH WILL OCCUR LATER TUESDAY
AFTERNOON AND TUESDAY EVENING.  ANOTHER .20 TO .30 INCH OF RAIN IS
POSSIBLE IN CONTINUED MOIST FLOW/LIFT.  UNCERTAINTY WITH TIMING LEADS TO
UNCERTAINTY IN CHANGEOVER TO SNOW...BUT FOR NOW THINK THIS OCCURS
AFTER 00Z WEDNESDAY.  BY THAT TIME...DEEPER MOISTURE IS DEPARTING
AND ONLY HAVE LIKELY POPS ALONG WESTERN SLOPES...WITH WINDS
BEGINNING THE TRANSITION TO WESTERLY AND EVENTUALLY NORTHWEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE STARTS THIS PERIOD WITH COLD H85 TEMPS. AS
SYSTEM SWINGS SOUTHEAST ON THURSDAY...COULD SEE SOME LIGHT SNOW
SHOWERS FOR A BRIEF PERIOD OF TIME. AS THIS SYSTEM QUICKLY MOVES
NORTHEAST...ANOTHER IS ON ITS HEELS. BY THE END OF THE WEEK...THIS
SYSTEM SHOULD REACH THE OHIO VALLEY. HOWEVER THIS TIME...WARMER AIR
ACCOMPANIES IT. THIS WOULD LEAD TO RAIN. HPC GUIDANCE HANDLES THIS
WELL. WILL USE HPC WITH SOME MINOR ADJUSTMENTS.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
SEEING SLOW RECOVERY TO MVFR AND VFR CONDITIONS THIS AFTERNOON AS
ATMOSPHERIC COLUMN GOES THROUGH SOME MODEST DRYING. WEAK
DISTURBANCE PASSES TO OUR SOUTH THIS EVENING KICKING OFF ROUND OF
SNOW SHOWERS. BROUGHT IN A SHORT PERIOD OF MVFR CONDITIONS IN -SN
FOR KBKW. AREAS TO THE SOUTH AND WEST OF KBKW WILL LIKELY SEE IFR
CONDITIONS IN PERIODS OF HEAVIER SNOW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CEILING HEIGHTS DURING THE DAY SAT DIFFICULT.
THE +-3 THSD FT CEILINGS MAY BECOME SCATTERED QUICKER THAN FORECAST
IN THE WESTERN LOWLANDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    M    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    L    L    M    M    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SUNDAY...
IFR POSSIBLE IN SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR VAZ003-004.

&&

SYNOPSIS...KMC/JB/CL
NEAR TERM...KMC
SHORT TERM...CL
LONG TERM...JB
AVIATION...KMC
Hazardous weather outlook, Jan 14, 5:04 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
504 AM EST SAT JAN 14 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
035>040-046-047-151015-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
504 AM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-151015-
DICKENSON-BUCHANAN-
504 AM EST SAT JAN 14 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ024-025-033-034-151015-
MINGO-LOGAN-MCDOWELL-WYOMING-
504 AM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM PASSING SOUTH OF THE AREA LATE TODAY AND
TONIGHT WILL BRING LIGHT SNOW. IF THE LOW TRACKS A BIT FARTHER
NORTH THAN EXPECTED...AND / OR THE SNOWFALL INTENSITY IS GREATER
THAN CURRENTLY FORECAST..THAN AN ADVISORY FOR SNOW MAY BE NEEDED
FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
January 14, 6:00 PM EST to January 15, 4:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
January 14, 6:00 PM EST to January 15, 4:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356592, 356593.